We have detected that you are using an Ad Blocker. PracticeUpdate is free to end users but we rely on advertising to fund our site. Please consider supporting PracticeUpdate by whitelisting us in your ad blocker.
We have sent a message to the email address you have provided, . If this email is not correct, please update your settings with your correct address.
The email address you provided during registration, , does not appear to be valid. Please update your settings with a valid address before to continue using PracticeUpdate.
Welcome to PracticeUpdate! We hope you are enjoying access to a selection of our top-read and most recent articles. Please register today for a free account and gain full access to all of our expert-selected content.
You can find your saved items on your dashboard, in the "saved" tab.
You've recommended your first item
Your recommendations help us improve our content suggestions for you and other PracticeUpdate members.
You've subscribed to your first topic alert
What does that mean?
Each day, we'll check to see if new items have been published to the topics you're subscribed to, and we'll send you one email with all of the new items from that day.
We'll keep all topic alert notifications available on your dashboard for 30 days, to make sure you don't miss anything.
Lastly, whenever you have unread items in the topics you've subscribed to, the "Alerts" icon will light up in the main menu. Just click on the bell to see your five most-recent, unread notifications.
The FDA Adverse Event Reporting Database was reviewed for dermatological medications associated with smell/taste disturbances. Medications reported in association with smell disturbances/anosmia/hyposmia included adalimumab, etanercept, terbinafine, cetirizine, vismodegib, secukinumab, prednisone, spironolactone, isotretinoin, and fluconazole, albeit present in low percentages (fewer than 1% of cases). Medications associated with taste disturbances included vismodegib, etanercept, terbinafine, apremilast, methotrexate, secukinumab, spironolactone, isotretinoin, tacrolimus, and mycophenolate (reported in 0.07%–1.69% of cases).
Given the common complaint of smell and taste disturbances in COVID-19 patients (about 1 out of 3) and limited COVID-19 testing availability, it is important to recognize that common dermatologic medications can cause these symptoms. Careful review of medications and appropriate counseling of patients presenting with smell/taste disturbances are warranted.
– InYoung Kim, MD, PhD
This abstract is available on the publisher's site.
Smell and taste disturbances are more recently reported symptoms of the novel Coronavirus disease 2019 (COVID-19) . Many commonly used dermatological medications can also cause smell/taste changes. With COVID-19 testing shortages in the United States (US), these medication adverse events warrant careful consideration. In this study, we analyzed the US Food and Drug Administration (FDA) Adverse Event Reporting Database (FAERS) for the most common dermatological medications associated with smell/taste disturbances, and their relevance to COVID-19 infections.